I just gave myself the 3rd shot of Rebif. The first two in my belly, this one in my thigh. My leg is now killing me. The first two were a breeze, but now really? I am not sure what I did wrong. My husband thought maybe I went in too far. It did bleed. Any suggestions? Could I have messed something up? I did not use the auto injector. Whats wrong?
Hi there. The first thing that MIGHT be wrong, is you NEVER do 2 shots in the same area back to back! Rebif has what is called the macarena system- the STAR system. It goes like this:
Starting on right side of the body, do this in sequence
First shot S (stomache)
2nd shot T (thigh)
3rd shot A (arm)
4th shot R (rear) and youll notice that the 4th shot takes you into the following week.
starting on the left side of your body, do the same thing, shot 2 of the second week picks up with
A (arm) taking you into the 3rd week
So, okay, why you did the two shots in your belly (DO NOT DO THAT AGAIN CONSECUTIVELY OR YOULL GET AN INFECTION OF ALL INFECTIONS ) doesnt explain why your thigh bled....more then likely you either hit a vein, which happens occasionally and usually burns- but doesnt cause any real damage...or you pushed too hard with the needle, forcing the needle to go too deep.
Either way, it happens. Even after 4 years, I still get a bleeder now and then. Usually, for me, its in my thigh, too.
But more importantly, are you still titrating the drug? Still on the lowest dose? Because if you are, learn NOW not to do the sequence wrong. You cant go from left belly to right bellly and avoid problems. YOU absolutely have to give yourself a full week between areas of the body before using that part again, especialy with the belly. If you continue to shoot your belly, 48 hours apart, you are going to wind up with either an infection or a build up of the drug in your system which will eventually lead to real problems, so please ---check with your MS nurse or Lifelines nurse, and talk to them about this. Its the single most important part of using Rebif....this is a very strong drug. Another thing that your Neuro will start talking to you about once you are on it for 6 months, is the fact that some people build up immunities to the drug- and you absolutely do NOT want that to happen, so spreading the shots out across your body helps to prevent that....
Now as for it bleeding, Im assuming it stopped with some pressure? If so, consider it "one of those things' that is almost always caused by nicking a vein...and forget about it. It will happen again and it will bleed again. It wont hurt you- but it sometimes does really burn.
Sorry to lecture. I just want you to know that there is a reason that its taught to do the body in sequence, and by ignoring it, you can really hurt yourself in the long run...but dont take my word for it, talk to the nurese who specialize in Rebif administration. You can also check out MS lifelines site, where they have loads of info on how to properly inject and rotate.
Thank you for your response. I think I had a meltdown last night. I think you are right about the shot being too deep or in the vein. The site is not sore today so that's good.
I guess I was very confused about the shot location. The nurse gave me the journal with the pictures but I don't remember her telling about the STAR. There was so much info she told me, I probably didn't retain it. (seems to happen alot to me).
One more question if you can answer it. Today I had a really strange thing happen. When I would get up to walk my legs felt like jelly and would not support me. It wasn't everytime, but I did notice when I would walk down the hall they just did not feel right, kinda very heavy and like they belonged to someone else. Do you think that is from the shot or just a weird MS thing. I am a little worried about going to bed tonight and not being able to walk when I wake up.
Sorry for having so many questions. You will never know how much you are appreciated.
Sweetie, first of all- ask away. There is NEVER too many questions- and If I can help, I will!
Im still assuming that you are titrating- that you have only done 3 shots as of now (or 4?) but more importantly, that you are still on the lowest dose of the drug....IF thats true- then you arent getting enough of the drug yet to really feel any effects. So, you are probably just experiencing typical MS stuff. One thing I should tell you is that you really want to be extra hydrated on shot days....try to drink more then you usually do. I try to drink at least 5 bottles of water prior to the shot. Sometimes, what you described, is more dehydration, made worse by the stress of the shot, then anything else. More then likely it will NOT happen again.
Some of us do have balance, and jelly leg problems. I do. In fact, I got a WII last week for my birthday- specifically because I wanted to do the WII fitness exercises. Let me tell you, my WII age is 15 years older then I am, and my balance is basically in the toilet! So, leg and gait issues can happen, but for most of us, its random- and isnt a sign of anything.
As for the shots and the rotating. ALl you need to remember is NEVER do a shot more then 48 hours together. Yes, you can do one at 5 pm and then 2 days later do it at 6 pm, or even 4 pm- an hour here or there, will not hurt you....but not two days back to back.
And, if you could make sense of my STAR thing- it really helps. 4 years into this, and I still keep a shot calendar. I print it off the internet, a blank calendar...and at the end of each month, I plot out, R side, stomache, R side Thigh, R side arm, R side, Rear..then, the following 4 shots are L side Stomache, L side Thigh, L side Arm, L side rear...by keeping it on a calendar and being able to refernce it- it really helps. It also helps to cros off each day as you do the shot, so you are 100% sure that you did it, and where!
I hope this helps.
Im here if you need me...
Okay, shot number 4 tonight and I am very anxious after last time. Nikki, thanks for the STAR advice. I am going to do arm tonight, and yes I am still titrating and on the lowest dose.
I hope Monday night was just a fluke and I am hoping for the best.
Wish me luck!!!
And don't feel bad about the Wii, I tried it a few months ago and it said I was age 69. I was so offended I haven't gotten back on. I am going to try and find a yoga class or something once I can clear my head a bit and focus on life again.
teehee! Thanks for cheering me up with the WII talk! I actually was offended too, but Ill keep trying.....the balance challenges are actually fun.
Let me know how your shot goes.....for me, the arm is the best place to inject. And Im tiny. Im only 110 lbs and 5'4'', so there isnt allot of extra skin on me, however the inner part of the upper arm...is a good place to inject. Did they teach you to lean up against a chair to get the fleshy part of your arm? The arm is also the only place I use the autoinjector, simply because I cant do it one handed any other way.
Also, what are you doing pre-injection? Are you icing, or using heat....either one is fine, whatever works. I find ice is better for reducing pain and redness. And, if you remember, I talked about Arnica Gel for massaging afterwards....it really keeps the redness to a minimum.
Let me know how else we can help you...and youre doing great. Dont give up! If things are actually going to "hit" you...it will be when you get to 44 mcgs and last about 3 months...but well cross that bridge when you get to it.
IF YOU GET TO IT. I met a girl last week who managed to adjust to all 3 levels of Rebif without a single side effect. Apparently, it can happen!
Hugs and luck (with the shot)
Yeah! 4th shot down, maybe a few hundred to go but who's counting?
It went well. Arm was not as bad as thigh, but also I let my hubby do it. (After first cooking him a nice dinner so he would be in a good mood).
Anyways, no reaction and feeling okay.
Thanks as always.
I'm sure more questions to come...(just fyi, my college advisor said I ask too many questions...)
So did my college advisor! LOL.
Glad to hear it went well. Im actually just getting home from a 15 hour day and about to jam mine in my rear section! At some point, you might want to switch to Tuesday, Thursday and Sunday....gives you Friday and Saturday off- kind of like a real weekend!